Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 151, NWS Memphis, TN

June 2, 2004Union County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jun 2, 2004, 8:30 PM CDT for Union County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2004, 8:30 PM CDT (01:30 UTC)
Expired
Jun 2, 2004, 9:00 PM CDT
In force
30 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Union County, MS

The radar

The Columbus AFB radar (KGWX), 92 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 5:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2214 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

401 
WUUS54 KMEG 030130
SVRMEM
MSC145-030200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
830 PM CDT WED JUN 2 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 900 PM CDT

* AT 830 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM KEOWNVILLE TO 7 MILES NORTH OF ETTA...MOVING
  SOUTHEAST AT 20 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 900 PM CDT INCLUDE...
  NEW ALBANY...
  ETTA...
  PINEDALE...
  NEW HARMONY...BLUE SPRINGS...

.DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3463 8887 3458 8909 3457 8915 3460 8925
          3439 8924 3438 8883 3438 8880 3460 8873

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:12 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 2, 6:12 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
612 PM CDT WED JUN 2 2004

.UPDATED DISCUSSION...
BOUNDARY STRETCHED ACROSS THE NORTHERN PARTS OF THE FORECAST AREA
WHERE SEVERE THUNDERSTORMS AND TORNADOES HAVE BEEN REPORTED WILL
MOVE SLOWLY SOUTH OVER THE NEXT SEVERAL HOURS. OTHER STORMS HAVE
DEVELOPED AHEAD OF THE FRONT/BOUNDARY AND SOME OF THOSE WILL CONTAIN
LARGE HAIL AS THE NIGHT PROGRESSES. SEVERE THUNDERSTORM WATCH IN
EFFECT NOW UNTIL 11 PM. WILL UPDATE FORECAST AS NEEDED.

...PREVIOUS DISCUSSION...
SEVERAL FACTORS COMING TOGETHER FOR SCATTERED SHOWERS AND
THUNDERSTORMS THE REMAINDER OF THIS AFTERNOON AND TONIGHT. A FEW
STORMS COULD BE SEVERE...PULSE TYPE STORMS WITH MICROBURST POTENTIAL
BEING FAVORED WITH 12Z LZK SOUNDING SHOWING DRY AIR ALOFT. LATEST
VISIBLE SATELLITE SHOWS INCREASING CUMULUS ALONG BOUNDARY FROM
WESTERN KY ACROSS THE MO BOOTHEEL INTO NORTHERN AR. THIS BOUNDARY
IS MORE ALONG THE DEWPOINT GRADIENT WITH DEWPOINTS IN THE MID AND
UPPER 60S AHEAD OF IT...DROPPING INTO THE MID 50S TO LOWER 60S
NORTH OF THE BOUNDARY. LATEST LAPS DATA SHOWS CAPES OF 2800 TO 4000
J/KG ACROSS MUCH OF THE MIDSOUTH WITH THE CAP ERODED. AS A RESULT...
THINK THUNDERSTORMS WILL DEVELOP AND INCREASE ALONG THE BOUNDARY
THIS AFTERNOON/EVENING. ALSO...KEEPING AN EYE ON THUNDERSTORMS
MOVING EAST-SOUTHEASTWARD ACROSS NORTHWEST AR. THINK THESE STORMS
WILL MOVE TOWARD EAST-CENTRAL AR/SOUTHWEST TN. ANOTHER FACTOR FOR
TONIGHT...AN UPPER LEVEL SHORT WAVE IS FORECAST TO MOVE THROUGH THE
MIDSOUTH FROM THE NORTH TONIGHT. MESOETA INDICATES SOME SHOWERS
OCCURRING WITH THIS FEATURE AFTER MIDNIGHT.

WILL LEAN TOWARD THE MESOETA IN THE COMING FORECAST AS THE GFS SEEMS
TO HAVE SOME CONVECTIVE FEEDBACK PROBLEMS. FRONTAL BOUNDARY WILL
MOVE INTO CENTRAL MS THURSDAY. THERE WILL BE A LINGERING CHANCE OF
MORNING SHOWERS MUCH OF THE MIDSOUTH THURSDAY AS THE UPPER LEVEL
TROUGH CONTINUES TO MOVE THROUGH THE AREA. CHANCE OF SHOWERS AND
THUNDERSTORMS MAY LINGER INTO PARTS OF NORTH MS THURSDAY AFTERNOON
DUE TO NEARNESS OF THE FRONT.

BY THURSDAY NIGHT...NORTHEAST WINDS WILL FEED LOWER DEWPOINTS
INTO ALL THE MIDSOUTH. WITH SKIES BECOMING CLEAR...WE CAN EXPECT
SOME REFRESHINGLY COOL TEMPERATURES. WILL KEEP THE FORECAST DRY
THROUGH SATURDAY AS MEAN LAYER RH VALUES REMAIN LOW.

MOIST UNSTABLE AIR WILL PUSH BACK INTO THE AREA SUNDAY CAUSING A
CHANCE OF THUNDERSTORMS INTO EARLY NEXT WEEK. HIGH PRESSURE RIDGE
WILL BUILD ACROSS THE MIDSOUTH BY THE MIDDLE OF NEXT WEEK...WILL
FORECAST DRY WEATHER FOR WEDNESDAY.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 2, 12:20 PM CDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1220 PM CDT WED JUN 2 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-031100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
1220 PM CDT WED JUN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
MIDSOUTH THIS AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL
ARE THE MAIN THREATS. A WEAK COLD FRONT WILL PUSH INTO THE MIDSOUTH
FROM THE NORTH TODAY AND TONIGHT. THE ATMOSPHERE ACROSS THE MIDSOUTH
WILL BECOME INCREASINGLY UNSTABLE THIS AFTERNOON ALONG AND AHEAD OF
THE FRONT WITH SCATTERED THUNDERSTORMS DEVELOPING. SOME STORMS MAY
BE SEVERE.

.DAYS TWO THROUGH SEVEN...

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Local storm report, Jun 2, 5:16 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
516 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             EGYPT                   35.87N 90.95W
06/02/2004  0.88 INCH        CRAIGHEAD          AR   PUBLIC

            NICKEL-SIZED HAIL REPORTED BY SPOTTER JUST NORTH OF
            EGYPT.

&&

JLH
Local storm report, Jun 2, 7:33 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
733 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     MANILA                  35.88N 90.16W
06/02/2004                   MISSISSIPPI        AR   EMERGENCY MNGR

            TREES REPORTED DOWN

0613 PM     HAIL             WEST MEMPHIS            35.15N 90.18W
06/02/2004  0.88 INCH        CRITTENDEN         AR   EMERGENCY MNGR

0624 PM     HAIL             MARION                  35.21N 90.20W
06/02/2004  0.88 INCH        CRITTENDEN         AR   TRAINED SPOTTER

0650 PM     HAIL             ROSSVILLE               35.04N 89.54W
06/02/2004  0.75 INCH        FAYETTE            TN   TRAINED SPOTTER

0723 PM     HAIL             SELMER                  35.17N 88.59W
06/02/2004  1.75 INCH        MCNAIRY            TN   TRAINED SPOTTER

            QUARTER TO GOLFBALL SIZE HAIL NEAR HWY 64

&&

JFB
Local storm report, Jun 2, 7:37 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
737 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             BETHEL SPRINGS          35.24N 88.61W
06/02/2004  1.00 INCH        MCNAIRY            TN   TRAINED SPOTTER

&&

JFB
Local storm report, Jun 2, 7:47 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
747 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             3 S ASHLAND             34.79N 89.18W
06/02/2004  0.75 INCH        BENTON             MS   TRAINED SPOTTER

&&

JFB
Local storm report, Jun 2, 7:53 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
753 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             RIPLEY                  35.75N 89.53W
06/02/2004  1.00 INCH        LAUDERDALE         TN   TRAINED SPOTTER

&&

JFB
Local storm report, Jun 2, 7:56 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
756 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     FLASH FLOOD      10 E JACKSON            35.63N 88.65W
06/02/2004                   MADISON            TN   TRAINED SPOTTER

            WATER AND DEBRIS OVER ROAD AT COTTAGE GROVE AND COBB RD

&&

JFB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:07 PM CDTFlash Flood WarningMEGBenton113 min
Jun 2, 7:30 PM CDTSevere Thunderstorm WarningMEGBenton30 min
Jun 2, 7:50 PM CDTSevere Thunderstorm WarningMEGTippah, Union40 min
Jun 3, 4:14 PM CDTTornado WarningMEGTallahatchie31 min
Jun 3, 4:45 PM CDTSevere Thunderstorm WarningMEGPanola45 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.